Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Carcinoid Syndrome, biopsy showed Castlemans, tumor in liver, rituxan chemotherapy, flushing, diarrhea, nausea, vomiting, fever

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1212 Questions
Carcinoid Syndrome extremely elevated chrom a and serotonin :

Hi I am a 37 year old female. I was diagnosed 13 years ago with Castleman's Disease. They thought it was a neuroendocrine tumor but biopsy showed Castlemans. I then had tumors in my liver, uterus, and thymus. Those were never biopsied they were treated as castlemans with Rituxan Chemotherapy for 10 years. My symptoms though have progressively gotten worse. They are flushing, diarrhea, nausea, vomiting, fever (100-102 rises with stress and activity) wheezing, dermatitis, right sided abdominal pain, low bp (70/42), svt, afib, sweating day and night, weakness, fatigue along with others. My dr did a chromogranin a test twice and it came back as 1385 laboratory values <= 225 and 24 hr HIAA and Serotonin tests...the 5 hiaa was normal, the Serotonin came back at 6829 laboratory value <=210. Have you heard of numbers this high and what does that mean for prognosis.

Thank you
Posted Tue, 22 May 2012 in Cancer
Answered by Dr. Indranil Ghosh 2 days later

Thanks for writing in.

The symptoms are classical of neuroendocrine tumor (carcinoid). On the top of that a high chromogranin and serotonin level only supportss that. I realy think that you have got neuroendocrine tumor and not Castlemans. A repeat biopsy or a second pathologist's opinion may help.

In case it is neuroendocrine and it has spread then you can try injection octreotide. It works really well.

The high tumor markers are seen in many patients. As the disease has spread already, these numbers do not influence prognosis.

Hope I have answered your wuery. I will be available for further queries, if any.

Best wishes,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor